Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 8, NWS Duluth, MN

May 31, 2016Crow Wing County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 31, 2016, 1:35 AM CDT for Crow Wing County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2016, 1:35 AM CDT (06:35 UTC)
Expired
May 31, 2016, 2:00 AM CDT
In force
25 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Crow Wing County, MN

The radar

The Duluth radar (KDLH), 147 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2389 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WUUS53 KDLH 310635
SVRDLH
MNC035-310700-
/O.NEW.KDLH.SV.W.0008.160531T0635Z-160531T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
135 AM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CROW WING COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 200 AM CDT

* AT 134 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRAINERD...
  MOVING NORTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CROSBY...IRONTON...DEERWOOD AND CUYUNA AROUND 200 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE CUYUNA
COUNTRY STATE PARK...UPPER MISSION LAKE...WOODROW...NORTH LONG LAKE...
EDWARD LAKE...WOLFORD...LOWER MISSION LAKE...TROMMALD...MISSION AND
LEGIONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4641 9428 4666 9401 4652 9381 4643 9381
      4628 9410
TIME...MOT...LOC 0634Z 225DEG 17KT 4640 9412 

HAIL...1.00IN
WIND...<50MPH
 
$$

CLC
1 follow-up statement
063 
WWUS53 KDLH 310706
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
206 AM CDT TUE MAY 31 2016

MNC035-310715-
/O.EXP.KDLH.SV.W.0008.000000T0000Z-160531T0700Z/
CROW WING MN-
206 AM CDT TUE MAY 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CROW WING COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER HEAVY
RAIN AND PEA SIZE HAIL ARE STILL POSSIBLE WITH THE THUNDERSTORMS.

LAT...LON 4641 9428 4666 9401 4652 9381 4643 9381
      4628 9410
TIME...MOT...LOC 0700Z 225DEG 17KT 4640 9412 

$$

CLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:42 AM CDT, 53 minutes earlier.

Area forecast discussion, May 31, 12:42 AM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1242 AM CDT TUE MAY 31 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 322 PM CDT Mon May 30 2016

Temperatures warmed into the low 80s for most locations across
the northland today. We continue to monitor potential for
convection through the afternoon in the unstable air mass ahead of
the approaching low. latest soundings indicate sufficient CAPE to
support a few storms.

East to northeast winds will increase overnight into Tuesday
across Northeast MN and western Lake superior as an area of low
pressure advances from the Dakotas. The gusty onshore flow will
keeping temperatures much cooler near lake superior tomorrow.

The convection increases in coverage through the night, becoming
widespread during the day Tuesday. Expect rainfall totals of a
quarter to a half inch...with some locally heavier amounts.
Tuesday will also bring cooler temperatures...higher humidity.

.LONG TERM...(Tuesday night through Monday)
Issued at 322 PM CDT Mon May 30 2016

An upper level low pressure system will continue to
affect the Northland early in the period. A strong cold front will
push eastward across the region Tuesday Night, bringing numerous
thunderstorms to the eastern portion of the CWA during the evening.
A dry slot will then work into the western portion of the CWA, with
cooler air pushing in as low pressure moves along the International
Border region. Wrap around showers will then wrap into the Northland
on Wednesday and Wednesday Night. Thursday should generally be on
the dry side, although the ECMWF is hinting at some cold air spotty
showers at max daytime heating. Westerly flow will start to amplify
by Friday, as another in a series of shortwaves digs into the upper
midwest and south central Canada. This shortwave will bring the next
chance of showers and thunderstorms to the region starting on Friday
with the chance of precipitation lingering into the weekend. Overall
the weather will continue to be quite active during the long term
period with periods of showers and thunderstorms. Highs throughout
the period will range from the 60s to 70s with lows in the 40s for
the most part.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1241 AM CDT Tue May 31 2016

An area of low pressure centered in southeast North Dakota with a
frontal boundary extending southeast into southern Minnesota will
lift north and east tonight into Tuesday. Showers and thunderstorms
were expanding across the region late this evening, and that will
continue overnight. Ceilings will gradually lower overnight into
Tuesday as moisture increases. The showers/storms will continue into
Tuesday, especially over the eastern half of the Northland Tuesday
afternoon into the evening. Ceilings may drop to IFR in spots on
Tuesday, especially for areas around Lake Superior.

The wind will be on the increase tonight, especially around Lake
Superior where gusts over 30 knots will develop. The wind will
decrease later Tuesday but more so Tuesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  49  51  47  63 /  70  80  50  20
INL  52  61  49  60 /  60  80  60  50
BRD  57  71  51  64 /  80  70  20  30
HYR  55  72  53  70 /  70  80  60  30
ASX  51  64  49  67 /  50  80  70  20

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 AM CDT Wednesday for LSZ121-140>148.

&&

SHORT TERM...Graning
AVIATION...Melde/LE
Hazardous weather outlook, May 30, 7:23 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
723 PM CDT MON MAY 30 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311030-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
723 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHLAND TONIGHT.
THE BEST CHANCE WILL BE AFTER MIDNIGHT...BUT SOME SPOTTY
THUNDERSTORMS WILL BE POSSIBLE DURING THE EVENING AS WELL. THERE
IS SOME SMALL RISK OF STRONG STORMS PRODUCING HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. A FEW STORMS
MAY BE STRONG WITH GUSTY WINDS AND HAIL. HEAVY RAINFALL WILL ALSO
BE POSSIBLE WHICH MAY LEAD TO SOME FLOODING ACROSS PORTIONS OF
NORTHWEST WISCONSIN.

THUNDERSTORMS ARE ONCE AGAIN POSSIBLE FROM FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

LSZ121-140>148-311030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
723 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE NEARSHORE WATERS
OF WESTERN LAKE SUPERIOR STARTING TONIGHT. SEE THE LATEST MARINE
PRODUCTS FOR DETAILED INFORMATION. THERE IS A CHANCE THIS ADVISORY
MAY NEED TO BE UPGRADED TO A GALE WARNING AT SOME POINT.

IN ADDITION TO THE RAPIDLY INCREASING EAST TO NORTHEAST
WINDS...THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS WESTERN LAKE
SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT THROUGH TUESDAY
NIGHT. SEE THE LATEST MARINE PRODUCTS FOR DETAILED INFORMATION. IN
ADDITION TO THE STRONG WINDS ON LAKE SUPERIOR... THERE WILL BE A
CHANCE OF THUNDERSTORMS TUESDAY NIGHT...AND AGAIN FROM FRIDAY INTO
SATURDAY.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 30, 11:06 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1106 PM CDT MON MAY 30 2016

MNZ033-034-310500-
SOUTH CASS-CROW WING-
1106 PM CDT MON MAY 30 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CASS AND
SOUTHWESTERN CROW WING COUNTIES...

AT 1104 PM CDT...A STRONG THUNDERSTORM WAS NEAR GREY EAGLE...OR 22
MILES WEST OF LITTLE FALLS...MOVING NORTHEAST AT 30 MPH.

IF THE STORM MAINTAINS ITS CURRENT STRENGTH...WIND GUSTS UP TO 40
MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED.

THIS STORM WILL BE NEAR...
  PILLAGER AND FORT RIPLEY AROUND MIDNIGHT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CROW WING STATE PARK...
BARROWS...SYLVAN...ST. MATHIAS AND LENNOX.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4642 9454 4628 9413 4616 9427 4616 9437
      4618 9437 4621 9439 4623 9439 4627 9434
      4629 9435 4630 9439 4633 9443 4633 9446
      4630 9454 4633 9460
TIME...MOT...LOC 0404Z 209DEG 27KT 4586 9479

MELDE
Special weather statement, May 30, 11:09 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1109 PM CDT MON MAY 30 2016

MNZ033-310500-
SOUTH CASS-
1109 PM CDT MON MAY 30 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS COUNTY...

AT 1107 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF EAGLE
BEND...OR 16 MILES NORTHEAST OF ALEXANDRIA...MOVING NORTH AT 35 MPH.

IF THIS STORMS MAINTAINS ITS CURRENT STRENGTH...WIND GUSTS UP TO 40
MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN SOUTH
CASS COUNTY...INCLUDING THE FOLLOWING LOCATIONS: CASINO AND ESTERDY.
IT IS EXPECTED TO ARRIVE AROUND MIDNIGHT.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4657 9478 4647 9450 4633 9460 4633 9462
      4636 9467 4635 9468 4635 9472 4638 9473
      4638 9476 4640 9477 4639 9478
TIME...MOT...LOC 0407Z 198DEG 30KT 4606 9511

MELDE
Local storm report, May 31, 12:38 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1238 AM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HAIL             FORT RIPLEY             46.17N 94.36W
05/31/2016  M0.25 INCH       CROW WING          MN   TRAINED SPOTTER

&&

SGOHDE
Special weather statement, May 31, 12:59 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1259 AM CDT TUE MAY 31 2016

MNZ033-034-310645-
SOUTH CASS-CROW WING-
1259 AM CDT TUE MAY 31 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL CASS AND
WESTERN CROW WING COUNTIES...

AT 1257 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEARING
BAXTER...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 30 MPH AND HALF INCH HAIL CAN BE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  BAXTER AND BRAINERD AROUND 110 AM CDT.
  GULL LAKE AROUND 125 AM CDT.
  NISSWA AROUND 135 AM CDT.
  BREEZY POINT AND PEQUOT LAKES AROUND 145 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE UPPER MISSION LAKE...
EAST GULL LAKE...EDWARD LAKE...LENNOX...CROW WING STATE PARK...SYLVAN...
MISSION...LAKE SHORE...BARROWS AND NORTH LONG LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4669 9431 4659 9395 4621 9425 4625 9437
      4627 9434 4629 9435 4630 9439 4632 9440
      4633 9443 4633 9446 4632 9447 4633 9447
TIME...MOT...LOC 0557Z 202DEG 21KT 4632 9433

CLC

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:06 PM CDTSpecial Weather StatementDLHMorrison54 min
May 30, 11:09 PM CDTSpecial Weather StatementDLHWadena51 min
May 31, 12:59 AM CDTSpecial Weather StatementDLHCrow Wing46 min
May 31, 2:35 AM CDTSpecial Weather StatementDLHAitkin40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.